High Wind, Parmer
- When
- May 21, 10:30 AM CST to 2:00 PM CST
- Where
- Parmer forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
The strong upper level low pressure system which brought widespread severe thunderstorms on the 20th then brought strong to high winds on the afternoon of the 21st. This upper level low tracked across the Texas Panhandle during the day on the 21st which brought a very strong height gradient across the region.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
The strong upper level low pressure system which brought widespread severe thunderstorms on the 20th then brought strong to high winds on the afternoon of the 21st. This upper level low tracked across the Texas Panhandle during the day on the 21st which brought a very strong height gradient across the region. A swath of high wind gusts were observed across the extreme southern Texas Panhandle mainly from 1100 CST through 1600 CST.
The highest wind gusts per county are listed below from the Texas Tech University West Texas mesonet:
Castro County - 64 mph at Hart,|Briscoe County - 62 mph at Silverton,|Hale County - 62 mph at Aiken,|Lamb County - 61 mph at Amherst,|Swisher County - 60 mph at Vigo Park,|Hall County - 59 mph at Lesley,|Bailey County - 58 mph at Muleshoe.
The highest sustained winds per county are listed below from the Texas Tech University West Texas mesonet:
Parmer County - 41 mph at Friona.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 21, 8:39 AM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 939 AM CDT Tue May 21 2019 .UPDATE... The wind advisory in the southwestern Texas Panhandle was replaced with a high wind warning. Winds have very quickly come up this morning and guidance continues to indicate sustained winds near 40 mph with gusts close to 50kt. && .PREV DISCUSSION... /issued 610 AM CDT Tue May 21 2019/ AVIATION... VFR conditions will continue through the next 24 hours. Wind speeds will increase through the day with speeds peaking around 30 knots with gusts to 40 kts at KLBB and KPVW, lower speeds at KCDS with sustained 25G35kt. Speeds will remain up until shortly after sunset then drop to around 11 knots from the southwest. Jordan PREV DISCUSSION... /issued 345 AM CDT Tue May 21 2019/ DISCUSSION... Organized convection continues to march from West Texas toward central and south Texas overnight as subsidence fills in behind the developing MCS. As the powerful upper level low moves east- northeast out of northern New Mexico today, strong gradient westerly winds will persist through much of today. A wind advisory is in effect until 9 PM tonight for locations on the Caprock for sustained winds around 40 mph and gusts up to 55 mph. There is a chance a smaller area in our northwest zones may need to be elevated to a wind warning by mid-afternoon. As the upper level low pivots north today into Wednesday, the next upper low dives into Arizona setting up the potential for more severe convection late in the day Wednesday as the dryline is progged to retreat westward back into our area in the hours surrounding sunset. The dryline will continue to be the focus of the potential for showers and thunderstorms as we move toward the end of the week into Thursday and Friday as well. Persistent troughing to our west in the upper level longwave pattern, will keep the dryline sloshing back and forth through the weekend. The further west the dryline is able to position itself, the more widespread showers and storms will be. After today, we'll see temperatures climb back into the 80s for the remainder of the week. Increased moisture will help keep surface temperatures out of the 90s in most locations through the forecast period but also provide mild overnight lows. && .LUB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CDT this evening for TXZ024-029-030- 033>036-039>042. High Wind Warning until 9 PM CDT this evening for TXZ021>023-027- 028. && 01
Hazardous Weather Outlook National Weather Service Lubbock TX 1116 AM CDT Tue May 21 2019 TXZ021>044-220430- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1116 AM CDT Tue May 21 2019 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Strong westerly winds of 30 to 40 mph with higher gusts are expected over much of the region on Tuesday. A wind advisory is in effect west of a Guthrie to Post line while a high wind warning is in effect for the extreme southwestern Texas Panhandle until 9 pm. Localized blowing dusts may reduce visibilities below one half mile. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Beginning Wednesday night and continuing through Sunday, daily chances for severe storms are expected as an active pattern resumes across much of the region.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
735 AM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL 8 WSW DUMONT 33.76N 100.65W
05/20/2019 E0.88 INCH DICKENS TX STORM CHASER
0216 PM HAIL MCADOO 33.73N 101.01W
05/20/2019 E1.25 INCH DICKENS TX NWS EMPLOYEE
0300 PM TORNADO 4 W PADUCAH 34.01N 100.37W
05/20/2019 COTTLE TX EMERGENCY MNGR
0301 PM TORNADO 4 W PADUCAH 34.01N 100.37W
05/20/2019 COTTLE TX EMERGENCY MNGR
TORNADO BRIEFLY ON THE GROUND.
0347 PM NON-TSTM WND GST NEW HOME 33.33N 101.91W
05/20/2019 M75 MPH LYNN TX MESONET
GUSTED TO 63 AND 70 MPH AS WELL
0347 PM TSTM WND DMG NEW HOME 33.33N 101.91W
05/20/2019 LYNN TX SOCIAL MEDIA
FEW POWER LINES DOWNED
0352 PM HAIL 9 E MEMPHIS 34.73N 100.38W
05/20/2019 M2.50 INCH CHILDRESS TX STORM CHASER
0404 PM TSTM WND GST 4 SSW LUBBOCK 33.53N 101.88W
05/20/2019 M60 MPH LUBBOCK TX NWS OFFICE
0405 PM TSTM WND GST 4 SSW LUBBOCK 33.52N 101.90W
05/20/2019 M58 MPH LUBBOCK TX BROADCAST MEDIA
0407 PM TSTM WND DMG SLIDE 33.41N 101.93W
05/20/2019 LUBBOCK TX EMERGENCY MNGR
SEMI-TRAILER BLOWN ONTO CAR 1/4 MILE WEST OF SLIDE ROAD
ON FM41
0408 PM HAIL 7 SSW LUBBOCK 33.49N 101.92W
05/20/2019 E1.75 INCH LUBBOCK TX PUBLIC
114TH AND QUAKER IN LUBBOCK
0408 PM TSTM WND DMG IDALOU 33.66N 101.68W
05/20/2019 LUBBOCK TX TRAINED SPOTTER
POWERLINES BLOWN DOWN
0408 PM TSTM WND DMG 6 SSW LUBBOCK 33.50N 101.92W
05/20/2019 LUBBOCK TX SOCIAL MEDIA
TRAMPOLINE BLOWN OVER FENCES INTO ALLEY AT UNIVERSITY
AND 114TH
0409 PM TSTM WND DMG 12 SSE LUBBOCK 33.42N 101.80W
05/20/2019 LUBBOCK TX BROADCAST MEDIA
POWERLINES BLOWN OVER ON HWY 87 JUST SOUTH OF FM41
0410 PM TSTM WND DMG 1 SE LUBBOCK 33.58N 101.88W
05/20/2019 LUBBOCK TX UTILITY COMPANY
TREE DOWN IN MIDDLE OF STREET AT 23RD/24TH ON AVE L
0410 PM TSTM WND DMG 4 S LUBBOCK 33.52N 101.88W
05/20/2019 LUBBOCK TX SOCIAL MEDIA
TREE SNAPPED AT CORNER OF AVE W AND 77TH STREET
0412 PM TSTM WND DMG 3 NW WOODROW 33.48N 101.88W
05/20/2019 LUBBOCK TX BROADCAST MEDIA
HOUSE UNDER CONSTRUCTION COLLAPSED
0413 PM TSTM WND GST 6 NNE LUBBOCK 33.67N 101.82W
05/20/2019 M54 MPH LUBBOCK TX ASOS
0420 PM HAIL 5 W O'DONNELL 32.97N 101.92W
05/20/2019 E1.75 INCH LYNN TX BROADCAST MEDIA
0430 PM TSTM WND GST 5 ENE ABERNATHY 33.88N 101.76W
05/20/2019 M58 MPH HALE TX MESONET
0435 PM TSTM WND GST 2 NNE FLOYDADA 34.00N 101.33W
05/20/2019 M74 MPH FLOYD TX MESONET
0439 PM HAIL 6 S RALLS 33.59N 101.38W
05/20/2019 E1.00 INCH CROSBY TX EMERGENCY MNGR
0528 PM HAIL 3 SSE LORENZO 33.63N 101.51W
05/20/2019 E0.75 INCH CROSBY TX EMERGENCY MNGR
0625 PM TSTM WND GST 1 W SPUR 33.48N 100.88W
05/20/2019 M61 MPH DICKENS TX MESONET
0630 PM TSTM WND GST 1 W SPUR 33.48N 100.88W
05/20/2019 M80 MPH DICKENS TX MESONET
0630 PM TSTM WND DMG 3 NW SPUR 33.51N 100.89W
05/20/2019 DICKENS TX FIRE DEPT/RESCUE
APPROX. 20 HIGH LINES DOWN ALONG FM 1868
0635 PM TSTM WND DMG 6 NNW SPUR 33.55N 100.89W
05/20/2019 DICKENS TX FIRE DEPT/RESCUE
ROOF BLOWN OFF HOME AT HWY70 AND CR466; POWER POLES
DOWN
0647 PM TORNADO 13 E DICKENS 33.62N 100.61W
05/20/2019 DICKENS TX STORM CHASER
LARGE RAIN-WRAPPED TORNADO
0654 PM TORNADO 16 E DICKENS 33.62N 100.57W
05/20/2019 DICKENS TX STORM CHASER
TREES BLOWN DOWN AT CR371 AND HW82
0732 PM TSTM WND DMG 4 SSW LUBBOCK 33.52N 101.90W
05/20/2019 LUBBOCK TX SOCIAL MEDIA
TREE BROKEN ONTO HOUSE AT 82ND AND UNIVERSITY
0738 PM HAIL 2 S GUTHRIE 33.60N 100.32W
05/20/2019 E1.75 INCH KING TX STORM CHASER
HAIL WAS WIND DRIVEN
1141 PM HAIL JAYTON 33.25N 100.57W
05/20/2019 E1.00 INCH KENT TX LAW ENFORCEMENT
QUARTER SIZE HAIL NEAR JAYTON CEMETARY.
1251 AM FLOOD N ASPERMONT 33.14N 100.22W
05/21/2019 STONEWALL TX LAW ENFORCEMENT
8 INCHES OF WATER FLOWING OVER HIGHWAY 83 ON THE NORTH
SIDE OF ASPERMONT.
&&
EVENT NUMBER LUB1900360 LUB1900361 LUB1900363 LUB1900362 LUB1900364
LUB1900391 LUB1900371 LUB1900366 LUB1900365 LUB1900382 LUB1900368
LUB1900369 LUB1900377 LUB1900376 LUB1900370 LUB1900375 LUB1900388
LUB1900367 LUB1900379 LUB1900373 LUB1900374 LUB1900372 LUB1900378
LUB1900380 LUB1900384 LUB1900390 LUB1900389 LUB1900381 LUB1900383
LUB1900385 LUB1900386 LUB1900392 LUB1900393
JDVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
815 AM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL FLOYDADA 33.98N 101.34W
05/20/2019 E1.00 INCH FLOYD TX CO-OP OBSERVER
&&
EVENT NUMBER LUB1900394
JDVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
921 AM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0418 PM HAIL TURKEY 34.39N 100.90W
05/20/2019 E1.00 INCH HALL TX CO-OP OBSERVER
&&
EVENT NUMBER LUB1900395
JDVThe national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 814152, 814140, 814141, 814142, 814144, 814143, 814145, 814146.